The following is an image from an abdominal CT scan taken of a 24 year old man who presented with a carbamazepine overdose.

something

What complication has occurred?

[Click here to toggle visibility of the answers]

College Answer

Gastrointestinal obstruction secondary to multi dose charcoal administration.

Discussion

It is surprisingly difficult to find a CT scan of a charcoal bezoar. One might think that carbamazepine+charcoal+"CT abdo" would be a specific enough search string to find the exact image in the ind of the examiner, as the scenario described here simpoly screams "case report", and in fact that is exactly what you get; except the case report was published seven years after this SAQ came outAljohani et al (2019) describe a 22-year-old patient who had received multiple-dose activated charcoal for carbamazepine intoxication. The CT, shown above, demonstrated "small bowel obstruction to the level of the proximal ileal loops, with a transition point between the dilated proximal loops and the collapsed terminal ileal loops"

References

Aljohani, Turki Khaled, et al. "A rare case of small bowel obstruction secondary to activated charcoal administration." Journal of surgical case reports 2019.2 (2019): rjz033.

Watson, William A., Karl F. Cremer, and James A. Chapman. "Gastrointestinal obstruction associated with multiple-dose activated charcoal." The Journal of emergency medicine 4.5 (1986): 401-407.

Goulbourne, Karita Boyd, and James E. Cisek. "Small-bowel obstruction secondary to activated charcoal and adhesions." Annals of emergency medicine 24.1 (1994): 108-110.

Chan, Justin CY, Chaminda Saranasuriya, and Bruce P. Waxman. "Bezoar causing small bowel obstruction after repeated activated charcoal administration." Medical Journal of Australia 183.10 (2005): 537.